Don’t Stop Taking Your Antidepressants: At Least, Not Yet
Updated: Jul 26, 2020
Are you feeling better and maybe you are thinking about stopping your antidepressants?
It’s easy to think, “Hey! I feel better already. I don’t need these (antidepressants) anymore”.
But before you do so, hold on. Just wait on second.
Did you know deciding to stop taking your antidepressants without a plan can sometimes make things worse for you than when you started taking them in the first place?
It is essential to consult your doctor before deciding to stop taking your antidepressants because doing so abruptly and without a plan, can have consequences.
What Are Antidepressants?
Antidepressant is a type of medication used to treat depression and other illnesses. (See my blog post: "Treating Depression With Antidepressants")
They work by regulating chemical imbalances in the brain since those with depression are not able to produce enough of a particular neurotransmitter. These neurotransmitters are known to affect one’s moods and emotions, and when there is an imbalance, the result can lead to depression. (See blog post: "What Is Depression And Do I Have It?")
So if you are depressed, most likely, your biology is not able to produce enough of a necessary neurotransmitter.
The aim of taking antidepressants helps correct this imbalance.
Getting treated for depression is not easy. There are many different kinds of antidepressants out there, and although they pretty much do the same thing, the way they do it and the amount needed to do it varies. (see blog post: "Antidepressants: Selective Serotonin Reuptake Inhibitor (SSRI)).
Everyone is different. What works for you may not work for someone else, and often prescribing the right medication takes trial-and-error.
What Happens When You All of a Sudden Stop Taking Antidepressants?
When you all of a sudden decide to stop taking your antidepressants, the results can lead to life-threatening circumstances.
Antidepressant Withdrawal (Antidepressant Discontinuation Syndrome)
Deciding to stop taking medication can cause a range of side-effects known as “antidepressant withdrawal.”
According to an article from WebMD, symptoms of Antidepressant Discontinuation Syndrome include (1):
Flu-like symptoms, such as dizziness, headache, nausea, weakness, lack of energy
Thoughts of suicide
Agitation, anxiety, restlessness
Hypertension or increased blood pressure
Increased heart rate
Unintentional trembling and shaking
Nausea, vomiting or abdominal cramps
In most cases, symptoms of withdrawal are manageable for the first one to three days. However, they can intensify on the fourth and fifth day and can persist for up to three weeks.
How To Get Off Antidepressants Safely
Before deciding to get off your medication, it is best to consult a doctor so that a transitional plan can help you wean off them safely.
This includes gradually reducing your medication intake over time rather than abruptly.
The aim of this is to limit and avoid the harmful effects of the withdrawal.
Before You Decide To Stop, Ask Yourself Why?
Maybe you feel great and feel like you don’t need to take medication anymore.
Maybe you are experiencing unwanted side-effects.
Maybe you can’t afford to take them anymore.
No matter what it is, it is in your best interest to get off your medication the right way, which is by communicating to your doctor why you would like to get off them so they can help you avoid the worst.
If you don’t do it correctly, your chances of relapsing into depression become high, sometimes even worse than when you started taking antidepressants in the first place.
Taking medication is not easy.
But deciding to stop taking them without a plan can do more harm than good.
That’s why it is essential to communicate your desire to stop taking them for whatever reason may be.